Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Oct 17, 2005, 5:33 PM PDT for Kern County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2005, 5:33 PM PDT (00:33 UTC)
- Expired
- Oct 17, 2005, 8:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Counties, with a storm outline in the text
County Kern County, CA
The radar
The Los Angeles radar (KVTX), 56 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KHNX 180036 FFWHNX CAC029-180330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 533 PM PDT MON OCT 17 2005 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA * UNTIL 830 PM PDT * AT 524 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING IN THE FRAZIER PARK AREA AS WELL AS THE GRAPEVINE. * WEATHER SPOTTERS REPORT WATER NEARLY 4 FEET DEEP ALONG FRAZIER PARK ROAD. CALTRAN OFFICIALS INDICATE THAT NORTHBOUND LANES OF INTERSTATE 5 IN THE VICINITY OF THE GRAPEVINE ARE CLOSED DUE TO MUDSLIDES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. REMEMBER THE NATIONAL WEATHER SERVICE SLOGAN...TURN AROUND...DONT DROWN. IT COULD SAVE YOUR LIFE LAT...LON 3482 11903 3481 11882 3499 11884 3498 11904 $$ KD
2 follow-up statements
000 WGUS76 KHNX 180135 FFSHNX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 635 PM PDT MON OCT 17 2005 CAC029-180330- KERN CA- 635 PM PDT MON OCT 17 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR SOUTH CENTRAL KERN COUNTY...AND INCLUDES THE FRAZIER PARK AREA AS WELL AS THE GRAPEVINE NEAR LEBEC. AT 617 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED DEBRIS FLOWS ALONG INTERSTATE 5 NEAR LEBEC. EVACUATIONS ARE UNDERWAY IN FRAZIER PARK WHERE WATER IS NEARLY 4 FEET DEEP IN PLACES. SEVERAL ROADS ARE FLOODED AND IMPASSABLE. ALL NORTHBOUND LANES OF INTERSTATE 5 REMAIN CLOSED THROUGH THE GRAPEVINE. ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO A HALF INCH ARE POSSIBLE IN THE WARNED AREA THIS EVENING WITH ADDITIONAL RISES LIKELY ALONG AREA STREAMS AND CREEKS THROUGH 800 PM THIS EVENING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3482 11903 3481 11882 3499 11884 3498 11904 $$ KD
000 WGUS76 KHNX 180306 FFSHNX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 805 PM PDT MON OCT 17 2005 CAC029-180330- KERN CA- 805 PM PDT MON OCT 17 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR SOUTHEASTERN KERN COUNTY...IN ADDITION TO SOUTH CENTRAL KERN COUNTY... AT 755 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EDWARDS AFB AND ROSAMOND IN THE KERN COUNTY DESERT...AND FRAZIER PARK AS WELL AS THE PORTION OF INTERSTATE 5 OVER THE GRAPEVINE NEAR LEBEC. ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH TO THREE-QUARTERS OF AN INCH IS POSSIBLE IN THE WARNED AREA WITH LOCAL AMOUNTS OF AN INCH THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3483 11850 3483 11776 3492 11774 3500 11833 $$ KD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM PDT, 3 hours 3 minutes earlier.
Area forecast discussion, Oct 17, 2:30 PM PDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 230 PM PDT MON OCT 17 2005 .SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...UPPER LOW OFFSHORE SOUTHERN CALIFORNIA/BAJA COAST CONTINUES TO PULL MOISTURE AND ASSOCIATED SHOWERS AND THUNDERSTORMS WESTWARD ACROSS THE KERN COUNTY DESERT AND MOUNTAINS. SOME PRECIPITATION HAS ALSO WORKED ITS WAY UP INTO THE SOUTHERN TULARE COUNTY MOUNTAINS...BUT FOR THE MOST PART HAS BEEN FALLING APART BEFORE REACHING THE SOUTHERN SAN JOAQUIN VALLEY. THE UPPER LOW WILL BEGIN TO TRACK NORTHEAST TONIGHT...MOVING ACROSS EXTREME SOUTHERN CALIFORNIA DURING THE DAY TUESDAY...THEN INTO ARIZONA TUESDAY NIGHT. EXPECT THE SHOWERS AND THUNDERSTORMS TO BE MAINLY CONFINED TO THE KERN COUNTY DESERT AND THE MOUNTAINS OF KERN AND TULARE COUNTIES. BUT THERE IS A SLIGHT CHANCE FOR THE FAR SOUTH END OF THE VALLEY AND ALSO IN THE MOUNTAINS OF FRESNO COUNTY. OTHERWISE JUST PARTLY CLOUDY CONDITIONS OVER THE REMAINDER OF THE FORECAST AREA. A SHORTWAVE RIDGE WILL BE OVER THE REGION TUESDAY NIGHT AND WEDNESDAY WITH ANOTHER TROUGH MOVING QUICKLY THROUGH FAR NORTHERN CALIFORNIA WEDNESDAY AFTERNOON. THEN THE RIDGE WILL BUILD OVER THE STATE THURSDAY FOR JUST A FEW DEGREES OF WARMING ALL AREAS. .LONG TERM...FOR THURSDAY NIGHT THROUGH MONDAY...A RIDGE OF HIGH PRESSURE WILL BE SITUATED OVER THE REGION LEADING INTO THE EARLY PORTION OF THE WEEKEND. MODEL SOLUTIONS QUICKLY DIVERGE AFTER DAY 5 AS THE NEXT SYSTEM DROPS FROM THE GULF OF ALASKA. AT THIS POINT EVEN THE MOST AGGRESSIVE SOLUTIONS ARE INDICATING FEW CHANGES IN TERMS OF SENSIBLE WEATHER FOR OUR AREA BEYOND SOME INCREASED CLOUDS AND A COOLING TREND. WITH SUCH A LARGE DISCREPANCY IN THE MODEL GUIDANCE...I MADE ONLY MINOR CHANGES TO THE FORECAST...PRIMARILY BASED ON THE THINKING THAT THE RIDGE WILL BE FLATTENED SUNDAY AND MONDAY AS ENERGY ROTATES INTO THE PACIFIC NW. STILL EXPECTING MOSTLY CLEAR SKIES WITH A GRADUAL COOLING TREND BOTH DAYS. WILL WAIT FOR INCREASED MODEL AGREEMENT BEFORE MAKING ANY SIGNIFICANT CHANGES. && .AVIATION...DEEP CYCLONIC FLOW CENTERED OFF THE NORTHERN BAJA COAST CONTINUES TO SPREAD MOISTURE INTO SOUTHERN AND CENTRAL CA AT THIS TIME. THE BULK OF THE LOW LEVEL MOISTURE IS BEING TERRAIN SHADOWED...LEAVING THE SJ VALLEY UNDER PRIMARILY MID AND HIGH LEVEL CLOUD COVER. AS A RESULT...EXPECTING VFR CONDITIONS TO PERSIST OVER OUR TAF SITES AND TWEB ROUTES. FOR MORE DETAILS...PLEASE REFER TO THE KMCE...KFAT...AND KBFL TAFS. && .HNX WATCHES/WARNINGS/ADVISORIES...NONE. && WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/ BEAN/MYERS
Hazardous weather outlook, Oct 17, 5:00 AM PDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 500 AM PDT MON OCT 17 2005 CAZ089-090-093-181200- EAST CENTRAL SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- WEST CENTRAL SAN JOAQUIN VALLEY- 500 AM PDT MON OCT 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL SAN JOAQUIN VALLEY...THE MARIPOSA, MADERA AND FRESNO COUNTY FOOTHILLS. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE. CAZ094-181200- TULARE COUNTY FOOTHILLS- 500 AM PDT MON OCT 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TULARE COUNTY FOOTHILLS. .DAY ONE...TODAY THERE IS A 50 PERCENT CHANCE OF THUNDERSTORMS TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE. CAZ095-181200- KERN COUNTY MOUNTAINS- 500 AM PDT MON OCT 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS. .DAY ONE...TODAY THERE IS A 70 PERCENT CHANCE FOR THUNDERSTORMS TODAY WITH A 80 PERCENT CHANCE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A 50 PERCENT CHANCE FOR THUNDERSTORMS TUESDAY. AFTER TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE. CAZ096-097-181200- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS- 500 AM PDT MON OCT 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA TO KINGS CANYON. .DAY ONE...TODAY THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS OVER FRESNO COUNTY. THERE IS A 50 PERCENT CHANCE FOR THUNDERSTORMS IN THE TULARE COUNTY MOUNTAINS TODAY AND A 70 PERCENT CHANCE TONIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE. CAZ098-099-181200- INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT- 500 AM PDT MON OCT 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS THE KERN COUNTY MOUNTAINS AND DESERTS. .DAY ONE...TODAY THERE IS A 70 PERCENT CHANCE OF THUNDERSTORMS TODAY AND A 80 PERCENT CHANCE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE. CAZ091-092-181200- SOUTHEASTERN SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY- 500 AM PDT MON OCT 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...TODAY THERE IS A 20 PERCENT CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE. TLM
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 8:18 PM PDT | Flash Flood Warning | HNX | Kern | 87 min |
| Oct 18, 4:18 AM PDT | Flash Flood Warning | HNX | Kern | 117 min |
| Oct 18, 5:30 AM PDT | Flash Flood Warning | HNX | Kern | 2 hr |
| Oct 18, 7:28 AM PDT | Flash Flood Warning | HNX | Kern | 3 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.